Arizona, 2008Dust Storm and High Wind in Arizona, December 13, 2008
December 13, 2008 · NWS FGZ · 6 events in 4 counties and zones
Strong southwest winds developed ahead of a strong cold front moving across Arizona. The strongest winds were 10 to 50 miles east of Flagstaff.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds developed ahead of a strong cold front moving across Arizona. The strongest winds were 10 to 50 miles east of Flagstaff. The strongest reported gust was 58 MPH at Two Guns. The strong winds also caused areas of blowing dust and sand.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 13, 3:30 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Dec 13, 3:30 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST SAT DEC 13 2008
.SYNOPSIS...VERY WINDY CONDITIONS WILL AFFECT NORTHERN ARIZONA
TODAY...IN ADVANCE OF A STRONG COLD FRONT APPROACHING THE REGION. BY
TONIGHT...WE CAN EXPECT THE STRONG WINDS TO BE JOINED BY WIDESPREAD
RAIN AND SNOW. FROM SUNDAY THROUGH MUCH OF THE COMING WEEK...A
PATTERN OF WINTRY WEATHER WILL COVER NORTHERN ARIZONA WITH BELOW
NORMAL DAYTIME TEMPERATURES...AND PERIODS OF RAIN AND SNOW.
&&
.DISCUSSION...WE ARE ENTERING INTO A SIGNIFICANT SHIFT IN THE
WEATHER OVER THE NEXT 24 HOURS THAT WILL PERSIST FOR MUCH OF THE
COMING WEEK. FIRST...WINDY AND COOLER CONDITIONS WILL DEVELOP
TODAY...AHEAD OF A VERY STRONG TROUGH MOVING INTO REGION. A WIND
ADVISORY WILL CONTINUE FOR MOST OF NORTHERN ARIZONA TODAY FOR
SUSTAINED WINDS IN EXCESS OF 30 MPH AND GUSTS REACHING 45 TO 55 MPH
IN MANY LOCATIONS. ISOLATED GUSTS MAY EVEN EXCEED 55 MPH AT TIMES.
AS THE TROUGH WORKS ITS WAY ACROSS THE STATE TONIGHT...WIDESPREAD
RAIN AND SNOW SHOWERS WILL OCCUR. SNOWFALL AMOUNTS FOR THE HIGHER
TERRAIN OF THE MOGOLLON RIM...GRAND CANYON...AND KAIBAB PLATEAU
APPEAR MOST LIKELY TO BE IN THE 2 TO 5 INCH RANGE FOR THE OVERNIGHT
HOURS WITH FURTHER LIGHT ACCUMULATIONS ON SUNDAY. A WINTER WEATHER
ADVISORY MAY BECOME NECESSARY IF MORE SIGNIFICANT ACCUMULATIONS
LATER SEEM LIKELY. IF CURRENT EXTENDED MODELS PROVE TRUE...EVEN MORE
SUBSTANTIAL SNOW TOTALS ARE LIKELY BETWEEN MONDAY AND WEDNESDAY AS A
VERY COLD LOW PRESSURE CENTER FROM THE PACIFIC NORTHWEST DIGS
SOUTHWARD TOWARD THE DESERT SOUTHWEST. THE POTENTIAL FOR
ACCUMULATING SNOW WITH THIS FEATURE COULD VERY WELL TAKE PLACE FOR
ELEVATIONS AS LOW AS 3500 FEET.
CONTINUE TO MONITOR FUTURE FORECASTS AS SPECIFIC PRECIP AMOUNTS
BECOME MORE CERTAIN AND FOR THE EVENT THAT ANY WINTER WEATHER
PRODUCTS MAY BE ISSUED.
&&
.AVIATION...FOR THE 12Z PACKAGE...EXPECT INCREASING WEST-SOUTHWEST
WINDS TODAY. SFC WINDS WILL REACH 25-35KTS WITH GUSTS TO 50KTS BY
16Z-18Z...LASTING THROUGH 05Z-07Z SUNDAY. LOW CLOUDS WILL DEVELOP
OVER HIGHER TERRAIN BY 20Z-22Z BY CIGS AOB 2-3KFT AGL. EXPECT SCT TO
NMRS -SHRA/-SHSN NORTH OF KFLG BY 22Z-24Z...SPREADING SOUTHEAST
AFTER 01Z-03Z SUNDAY. CONDITIONS BY TONIGHT WILL BE POOR AT
BEST...EXPECT WDSPRD IFR/LIFR. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR ARIZONA ZONES
AZZ004>018-038>040 FROM 10 AM TODAY UNTIL 4 AM MST SUNDAY.
&&
PUBLIC.........KD
AVIATION.......PETERSON
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Dec 13, 6:10 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 AM MST SAT DEC 13 2008
AZZ004>018-037>040-141100-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
610 AM MST SAT DEC 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A CHANGE IN THE WEATHER PATTERN WILL BRING WINTRY WEATHER TO
NORTHERN ARIZONA FOR TODAY AND THE NEXT SEVERAL DAYS. AN APPROACHING
STRONG COLD FRONT WILL LEAD TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS FROM 45 TO 55 MPH MUCH OF TODAY AND TONIGHT. IN RESPONSE TO
THESE EXPECTED CONDITIONS...A WIND ADVISORY HAS BEEN ISSUED FOR MOST
OF NORTHERN ARIZONA UNTIL 4 AM MST EARLY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS A COLD FRONT MOVES ACROSS THE STATE TONIGHT...WIDESPREAD RAIN AND
SNOW SHOWERS ARE ANTICIPATED TO DEVELOP. AT THIS TIME...SNOW AMOUNTS
IN THE 2 TO 5 INCH RANGE BY EARLY SUNDAY APPEAR MOST LIKELY FOR
LOCATIONS ABOVE 6500 FEET...WITH LOCALLY HIGHER AMOUNTS. LIGHT
ACCUMULATING SNOW IS POSSIBLE AS LOW AS 4500 FEET WITH THIS STORM.
PERSISTENT GUSTY WINDS WILL ALSO ACCOMPANY THE SNOW...CAUSING AREAS
OF POOR VISIBILITY.
A CONTINUED CHANCE FOR PRECIPITATION WILL AFFECT THE NORTHLAND FOR
MUCH OF THE COMING WEEK...ESPECIALLY FROM MONDAY INTO WEDNESDAY AS A
LOW PRESSURE CENTER DIGS SOUTHWARD FROM THE PACIFIC NORTHWEST.
DURING THIS TIME FRAME...SNOW LEVELS SHOULD BE LOW ENOUGH FOR
SNOWFALL FOR ALL AREAS ALONG AND NORTH OF THE MOGOLLON RIM...AND FOR
AREAS IN THE 3500 TO 4500 FOOT RANGE IN YAVAPAI AND NORTHERN GILA
COUNTY. WHILE SPECIFIC SNOW AMOUNTS ARE UNCERTAIN AT THIS
TIME...TOTAL NEW SNOWFALL ACCUMULATIONS DURING THE MONDAY THROUGH
WEDNESDAY PERIOD COULD CERTAINLY EXCEED WELL OVER A FOOT FOR SEVERAL
LOCATIONS ABOVE 6000 FEET. CONTINUE TO MONITOR FUTURE FORECASTS AS
PRECIPITATION TOTALS AND THEIR LOCATIONS BECOME MORE RELIABLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Storm, Little Colorado River Valley in Coconino County
- When
- December 13, 7:40 AM MST to 2:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Blowing dust was reported between Antelope Hills/Grey Mountain and Cameron along Highway 89. The visibility was reduced to less than a 100 yards in blowing sand along Leupp Road between Flagstaff and Leupp.
High Wind, Little Colorado River Valley in Coconino County
- When
- December 13, 10:00 AM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
High winds caused blowing dust and sand.
High Wind, Little Colorado River Valley in Coconino County
- When
- December 13, 10:30 AM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Strong winds were reported on the northern edge of the Mogollon Rim between Flagstaff and Winslow. Two Guns reported wind gusts to 68 MPH and Meteor Crater reported wind gusts to 65 MPH.
High Wind, Little Colorado River Valley in Navajo County
- When
- December 13, 10:30 AM MST to 7:30 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was reported at the Winslow Airprt.
High Wind, Western Mogollon Rim
- When
- December 13, 11:00 AM MST to 4:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Wupatki National Monument reported a peak wind gust of 61 MPH. A highway sign was blown over along I-40 at the Winona Exit.
High Wind, Northeast Plateaus and Mesas South of Highway 264
- When
- December 13, 11:40 AM MST to 8:00 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Estimated wind gusts to 58 MPH occurred over the northeast plateaus south of Highway 264.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- High Wind in Kansas, December 13, 2008$52,000 · 52 kt wind · 9 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140654, 148531, 140647, 140667, 140665, 148535.